Hail, Ellis
- When
- August 13, 5:27 PM CST
- Where
- Ellis County, 4.84 mi SSE of Arnett
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.074, -99.741
Scattered high-based convection moved from the Texas Panhandle into portions of western Oklahoma during the afternoon of the 13th. Sufficient wind shear and instability combined to yield a mix of semi-organized cells and clusters across the region, resulting in a few reports of large hail with initial activity.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Scattered high-based convection moved from the Texas Panhandle into portions of western Oklahoma during the afternoon of the 13th. Sufficient wind shear and instability combined to yield a mix of semi-organized cells and clusters across the region, resulting in a few reports of large hail with initial activity. By the evening, convection organized into a mesoscale convective system (MCS) and moved across portions of north-central Oklahoma. Multiple severe wind gusts were reported as this line swept through the aforementioned areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 13, 5:06 PM CST, 21 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
606 PM CDT Sun Aug 13 2023
...New AVIATION...
.SHORT TERM...
(This evening through Monday)
Issued at 218 PM CDT Sun Aug 13 2023
The main feature in the short term will be a cold front arriving
from the north this evening, serving as a focus for overnight
convection and impacting ongoing fires with a wind shift. The
initial wind shift to northerly is forecasted to enter northwest
Oklahoma around 5-6 pm. How quickly the front surges south will
depend on convective reinforcement, with CAMs ranging from 7 pm to
11 pm for a far southwest OK arrival (crossing over into our western
north Texas counties).
Severe Storms: A few initial thunderstorms (with severe wind
downburst potential) will be possible in western / northwestern
Oklahoma out ahead of the front between 4 pm and 6pm, associated
with a weak lead shortwave. Storm coverage is then expected to
increase across northern Oklahoma as the front moves into the area.
Damaging winds and heavy rain leading to flash flooding will be the
main hazards with these storms.
Fire Wind Shift: With several ongoing fires in western north Texas,
we'll be watching the timing of the frontal passage closely. As
mentioned earlier, convection will play a major role in how fast the
wind shift sweeps southward, with models showing earliest arrival of
the front in western north Texas around 7 am, with a window between
12 am and 4 am for the wind shift for clearing all 8 counties.
A few showers and storms (non-severe) may linger into the early
Monday morning hours. Highs will be 10 to 20 degrees cooler across
the forecast area, due to cooler air pouring in behind the cold
front.
Day
&&
.LONG TERM...
(Monday night through next Saturday)
Issued at 218 PM CDT Sun Aug 13 2023
Tuesday we transition back to a dry period with temperatures
gradually warming back up through the week as the ridge builds back
in. By Thursday we could be back into heat advisory and elevated
RFTI territory.
Day
&&
.AVIATION...
(00Z TAFS)
Issued at 603 PM CDT Sun Aug 13 2023
Showers and thunderstorms will impact all sites along and north of
I-40 this evening through much of the night. An associated surface
front will also move south across the area overnight with winds
shifting from south to north behind the front with some gusts over
20kts. There is also a chance of a period of MVFR and possibly IFR
ceilings behind the front that would impact PNC/SWO/OKC/OUN toward
morning before a return to VFR conditions by mid-morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 68 81 61 84 / 50 30 0 0
Hobart OK 67 84 60 90 / 50 40 0 0
Wichita Falls TX 74 90 65 94 / 20 0 0 0
Gage OK 63 81 57 86 / 80 20 0 0
Ponca City OK 67 81 58 83 / 80 10 0 0
Durant OK 75 90 66 89 / 0 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ007-008-012-013-
018>020-023>026-035>038-044.
Excessive Heat Warning until 9 PM CDT this evening for
OKZ027>032-039>043-045>048-050>052.
Red Flag Warning until 9 PM CDT this evening for OKZ036>039-044-
045.
TX...Heat Advisory until 9 PM CDT this evening for TXZ083>090.
Red Flag Warning until 9 PM CDT this evening for TXZ083>090.
&&
SHORT TERM...14
LONG TERM....14
AVIATION...30Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 251 PM CDT Sun Aug 13 2023 OKZ004>048-050>052-TXZ083>090-142000- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 251 PM CDT Sun Aug 13 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Thunderstorms, some severe with damaging winds and large hail, are expected this evening and tonight, across the northern half of Oklahoma. Storms are forecast to develop over the eastern Texas Panhandle and western Oklahoma, then move northeast ahead of a cold front. As this front moves south over the region, thunderstorm activity is expected to increase in coverage along and behind the front. .Dangerous Heat... Excessive heat and humidity will continue over much of the region today. .Fire Weather... Elevated fire weather conditions will be seen across western north Texas and southwest Oklahoma this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Thunderstorms... Isolated non-severe thunderstorms will be possible early Monday morning across northern and central Oklahoma. .Dangerous Heat... Excessive heat and humidity are expected to return over the latter part of the week into next weekend. .Fire Weather... Elevated fire weather conditions are expected to return late in the week across western north Texas and southwest Oklahoma. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
457 PM CDT Sun Aug 13 2023
OKZ014-132230-
Roger Mills OK-
457 PM CDT Sun Aug 13 2023
...A strong thunderstorm will impact portions of western Roger Mills
County through 530 PM CDT...
At 455 PM CDT, Doppler radar was tracking a severe thunderstorm 4
miles south of Allison, moving northeast at 25 mph. Strong wind
gusts will be possible across western parts of Roger Mills county
ahead of this storm through 530 PM. If these storms maintain their
intensity, warning will likely be needed.
Locations impacted include...
Cheyenne, Reydon, Crawford, Roll, and Dempsey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3579 10000 3588 9979 3559 9955 3542 9994
3542 10000
TIME...MOT...LOC 2155Z 236DEG 20KT 3554 10010
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
30The Vance AFB radar (KVNX), 162 km away, was scanning. The volume nearest the first event began at 23:27 UTC.
15 thunderstorm wind, 5 hail, 1 flash flood. Local standard time, as filed.
Reported near the U.S. Highway 60 and U.S. Highway 283 intersection.
Social media report.
Clinton-Sherman Airport (KCSM) observation.
Hinton (HINT) Mesonet observation.
Hinton (HINT) Mesonet observation.
Guthrie Municipal Airport (KGOK) observation.
Power pole blown over, leaning on adjacent poles. Time is radar estimated.
Marshall (MRSH) Mesonet observation.
Estimated wind gust. Time is radar estimated.
Marshall (MRSH) Mesonet observation.
Relayed video. Estimated wind gust.
Estimated wind gust.
Marena (MARE) Mesonet observation.
Marena (MARE) Mesonet observation.
Perkins (PERK) Mesonet observation.
Report of flooded roadways in northern portions of the community of Stillwater. Vehicles reported stranded with water up to their bumpers. Time is estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1136126, 1136128, 1136131, 1136132, 1136133, 1135915, 1135916, 1135917, 1135931, 1135942, 1135943, 1135941, 1135929, 1135937, 1135925, 1135936, 1135940, 1135933, 1135934, 1135935, 1135946.